Back to all discussions

serotonin syndrome and triptans

I know about the warning for taking triptans and SSRIs. Is it safe to take a triptan when you are also taking neurotransmitter supplements like gaba, dl- phenylalanine, l glutamine, and 5 htp? I recently started taking lower doses of these and my doctor was not helpful.

  1. Hi kappamama,

    Thank you for reaching out to us. Let me do a bit of research and I'll get back to you.

    Nancy

    1. Thank you Nancy!

      1. I have 3 (I think) meds that are linked to serotonin syndrome (which my doctors have never mentioned to be but I read about the meds I take). I'm on imitrex (100mg pill or nasal spray), citalopram (40mg - which is the max dose), amtriplyine (35mg and might go up). I use to be on cymbalta before citalopram. Plus my tramadol ER 200mg and candersteron (no idea why we are trying that one .... I haven't had any problems at all with reactions. When I researched it there was only a super tiny risk .. if I remember right it was because they both response to different serotonin receptors.

        Still watch closely for shaking, diarrhea, racing heart, and sweats though.

        1. Hi kappamama,

          I spoke with another contributor here who had trouble with serotonin syndrome while she was taking 5HTP, but that doesn't mean you will.

          I don't have any other information at this point, I'm sorry about that. May I encourage you to seek out the expertise of your pharmacist, who may be better equipped to help with this question.

          Let me know what he says - my interest is piqued.

          Nancy

          or create an account to reply.